Lake Huron, 2019

Marine Thunderstorm Wind in Lake Huron, July 29, 2019

July 29, 2019 · NWS APX · 1 event in 1 county or zone

An isolated strong thunderstorm impacted southern Thunder Bay.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

An isolated strong thunderstorm impacted southern Thunder Bay.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 29, 8:46 AM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 29, 8:46 AM EST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
946 AM EDT Mon Jul 29 2019

.UPDATE...
Issued at 946 AM EDT Mon Jul 29 2019

Relatively narrow band of showers extends across eastern upper and
nw lower MI. This is part of a much longer pre-frontal band of
convection that extends down into the s central states. Not a lot
of lightning in northern MI recently; nearest ltg strikes have
been well ne of Sault Canada.

Diurnal heating ahead of this band will be sharply limited by
cloud cover. That said, there are some thin spots over ne and w
central lower MI, and more substantial breaks in se lower. MlCape
values just in excess of 1k j/kg could sneak into the Saginaw Bay
region by early/mid afternoon. Do expect showers/storms to become
more numerous as the band moves eastward and encounters more in
the way of instability. Perhaps a strong-ish storm or two is
possible, again especially in se sections, with low-to-moderate
instability and low shear (0-6km bulk shear only 20-25kt). Don't
think strictly severe storms are at all likely (per SPC day 1
outlook), but a special marine warning or two on Lake Huron is
certainly within the realm of possibility.

Current timing of showers/storms in gridded forecasts is
reasonable, and needs only minor tweaks. Parts of nw lower/eastern
upper MI will get behind the precip band, and folks there should
enjoy partly sunny skies returning by very late afternoon.

&&

.NEAR TERM...(Today through Tonight)
Issued at 331 AM EDT Mon Jul 29 2019

Impactful weather: More shower and thunderstorm chances today. No
severe storms expected.

Pattern synopsis and forecast:

A shortwave trough was working through the mid and upper Mississippi
valley early this morning, with an associated area of low pressure
just working into far western Lake superior. A cold front extended
from the low pressure southward through far NW WI to IA. A corridor
of deeper moisture and minimal instability, along with the low level
convergence, was resulting in areas of showers and some embedded
thunderstorms. The system warm front extended east across far nrn
lower, and some LLJ forcing/theta-e advection up and over this
front, continued to result in spotty showers and a rumble of thunder
across areas along and north of M-68 in nrn lower Michigan. The
strongest forcing was removed from nrn Michigan. The main LLJ, DPVA
and upper jet divergence was pointing the best deep layer -divQ and
resultant shower coverage into  eastern Lake Superior and srn
Ontario.

The low pressure will lift from Lake Superior into Ontario today,
then into Quebec tonight. The parent shortwave presses eastward,
helping drive the cold front across northern Michigan this afternoon
through early this evening. While there may be some weak shortwave
energy/DPVA, dynamic forcing will remain well NE of our neck of the
woods. We will be mostly relying on the low level convergence with
the front upstream, and the growth of instability via diurnal
processes to result in scattered to numerous showers and storms. Dew
points in the middle 60s and highs in the upper 70s to lower half of
the 80s, can result in MLCAPE up to 800 to 1500j/kg. Greatest
instability across far NE lower where daytime heating will be
longest. Winds aloft are not too great, with effective bulk shear no
more than 30 knots. Not significant enough for a severe threat.
Hence we are just looking at garden-variety thunderstorms today.

The front will still have to clear parts of NE lower early this
evening, and thus there still may be some isolated to scattered
convection for a few hours into the evening. There may also be some
showers that try and drift into portions of eastern upper/far nrn
lower, due to a secondary trough/front that arrives with the less
humid air. Any activity with this boundary will fade with nightfall.
Lows tonight will be in the low to mid 50s in eastern upper, to the
upper 50s to lower 60s in nrn lower.

&&

.SHORT TERM...(Tuesday through Wednesday)
Issued at 331 AM EDT Mon Jul 29 2019

High Impact Weather Potential...There is a possibility of
thunderstorms Tuesday afternoon.

Pattern Synopsis/Forecast...High pressure builds into the region
Tuesday morning, behind the cold front. Dry air is plentiful in the
700-500 mb layer, but at 850 mb and the sfc, there is still
moisture, much of which is associated with another 500 mb shortwave
diving into the backside of the 500 mb trough already over the Upper
Great Lakes. The sfc pressure gradient is slack, and this allows the
lake breeze to set up over the weak flow in the afternoon. With the
added convergence, the instability from heating and cold advection
aloft, and the 500 mb shortwave, it looks like some showers, and
possibly some thunder, would fire near Saginaw Bay, although it is
possible that it showers could fire all the way up the shore to near
APN. The shortwave moves through around 00z/Wed, as we also lose the
heating, and will expect that the evening will be dry. It is then
that the models put high pressure and dry air over the region
producing dry weather through Wednesday night/Thursday morning.

Primary Forecast Concerns...Tuesday afternoon's showers has been
advertised for several nights by both the ECMWF and the GFS. So a
have decided to leave the showers in NE Lower, especially off of the
Lake Huron lake breeze. Now the models are split, with the ECMWF now
dry, but the NAM/NMM/ARW GFS and SREF all have something near
Saginaw Bay in the afternoon. It is still possible that nothing
fires, so have left in the 30% pops for the SE counties as the lake
breeze fires.

.LONG TERM...(Wednesday night through Sunday)
Issued at 331 AM EDT Mon Jul 29 2019

High Impact Weather Potential...Lowered RH during this relatively
dry period through the weekend.

Extended (Thursday through Sunday)...High pressure builds into the
region, and the models are adamant through Saturday that we get into
a dry week, with temperatures around normal through the week. Later
in the week, there are some slight chance pops that have popped up
with one of the models (GFS) popping up some NE Lower showers in the
heat of the afternoon. It is possible, but the thing noted by both
of the long term models is the lowering min RH getting to or below
30% as we get further into the week. The GEFS plumes show that there
are some reasonable chances for the (better than 40%) min RH to fall
below 30% for several days. We could run some higher fire danger
toward the weekend with this set up.

Sunday, the models are beginning to show a breakdown of the ridging.
The GFS has more precipitation, while the ECMWF hints at isolated
showers. Although this may not be real. If we get into the dry
period, would prefer to continue the dry track, until something
really comes along to change the pattern.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 637 AM EDT Mon Jul 29 2019

Low pressure will lift from Lake Superior into Ontario today, then
into Quebec tonight. The associated cold front will cross northern
Michigan this afternoon, resulting in scattered showers and
thunderstorms. The better chance for storms will be at APN. Severe
storms are not expected. A period of MVFR CIGS are expected
with/right behind the front, before these lower clouds thin out
heading into tonight. MVFR/IFR CIGS/VSBYS are also possible
underneath stronger showers/storms.

Gusty southerly winds will occur today ahead of the front, but then
weaken this afternoon, while shifting out of the west behind the
front. A secondary front/trough arrives later tonight, switching
winds out of the northwest.

High pressure then gradually settles into the region Tuesday through
the remainder of the upcoming work week. Precipitation-free weather
and lighter winds are foreseen over this time.

&&

.MARINE...
Issued at 331 AM EDT Mon Jul 29 2019

Low pressure will lift from Lake Superior into Ontario today, then
into Quebec tonight. The associated cold front will cross northern
Michigan this afternoon through early this evening, resulting in
more showers and thunderstorms. Severe storms are not expected.
Gusty southerly advisory level winds will occur today ahead of the
front, mainly around Lake Michigan. Winds weaken by early this
evening, while shifting out of the west behind the front. A
secondary front/trough arrives later tonight, switching winds out of
the northwest. High pressure then gradually settles into the region
Tuesday through the remainder of the upcoming work week.
Precipitation-free weather and lighter winds are foreseen over this
time.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT until 6 PM EDT this evening for MIZ020-
     025-031-095-096.
LH...SMALL CRAFT ADVISORY until 6 PM EDT this evening for LHZ345.
LM...BEACH HAZARDS STATEMENT until 6 PM EDT this evening for LMZ346.
     SMALL CRAFT ADVISORY until 6 PM EDT this evening for LMZ323-341-
     342-344>346.
LS...NONE.
&&

UPDATE...JZ
NEAR TERM...SMD
SHORT TERM...JL
LONG TERM...JL
AVIATION...SMD
MARINE...SMD
Hazardous weather outlook, Jul 29, 9:35 AM EST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1035 AM EDT Mon Jul 29 2019

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ016>018-020>036-
041-042-086>088-095>099-300800-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Emmet-
Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-Alpena-
Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-Manistee-
Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-Beaver Island-Charlevoix-
1035 AM EDT Mon Jul 29 2019

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected into this evening. Severe
storms are not expected. However, a few stronger storms are
possible, producing gusty winds and small hail.

There is a high swim risk today on some Lake Michigan beaches.
Please refer to the latest Beach Hazards Statement for further
details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional thunderstorms are possible in portions of northeast
lower Michigan Tuesday afternoon. Again, severe storms are not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

For more information visit http://weather.gov/gaylord.

JZ

The radar

The NCL Michigan radar (KAPX), 103 km away, was scanning. The volume nearest the first event began at 17:07 UTC.

Open the radar archive at this moment

Event by event

1 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Presque Isle Light to Sturgeon Point Mi Inc Thunder Bay National Marine Sanctuary

When
July 29, 12:11 PM EST
Where
Presque Isle Light to Sturgeon Point Mi Inc Thunder Bay National Marine Sanctuary forecast zone, 0.61 mi ENE of Ossineke
Measured
36 kt (41 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.925, -83.410

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2019Every state in 2019This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848554.